What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 7, 11:00 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 7, 11:00 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1200 PM EDT Fri Jul 7 2023
.SYNOPSIS...
High pressure will move to the east of the region today. A weak
cold front will approach the western Maine and Quebec border
late today and stall out across the area tonight and into the
weekend. Low pressure will track northward along the stalled
boundary Monday into Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1205PM Update...Radar scan show thunderstorm activity has begun
with isolated cells in the north. No major changes to the
forecast for this update.
Previous discussion:
A mid and upper level ridge axis across eastern Maine early
this morning will move east today with a southwest flow aloft. A
cold front across central Quebec will move slowly east today
and should be in the Saint Lawrence River Valley by 00z this
evening, and only very slowly move east tonight as it bumps up
against a blocking ridge to the east. An upper low will remain
in place across Hudson Bay in Canada through tonight.
The air mass will become unstable this afternoon and a weak
surface trough may develop ahead of the cold front across
western Maine this afternoon. CAPE values will be on the
increase across the north by this afternoon with MUCape values
likely to be in the 1000-1500 J/KG range. As is often the case
the NAM looks way overdone with values in excess of 2000 J/KG.
The effective bulk shear values are not overly impressive and on
the order of 20-25 kts from 0-6 KM and all unidirectional from
the WSW. The PWATs are high and are expected to be around 1.5".
The biggest concern today will be that storms that develop this
afternoon will have heavy downpours, and any storms that train
over the same area(s) could lead to localized hydro concerns and
flash flooding. Wind is also a concern for any storms that can
maintain a strong updraft and collapse with the most likely
scenario for a few storms to have wind gusts in excess of 40
mph. Hail is likely to be less of a threat, but can't be ruled
out. The best chance of storms will be north of a line from
Greenville to Houlton. The time period of concern for stronger
to localized severe storms will be from 2-8 PM, but showers and
storms could linger into the evening up until around midnight
across the north. Otherwise, it will be a very warm and humid
day with a sea breeze to develop along the coast.
Tonight will be very mild and muggy with low clouds to likely
advance north across eastern Maine ahead of the frontal
boundary. Fog will again be an issue along the coast and perhaps
inland across the Downeast Region. Fog patches are also likely
in any areas that experience showers and storms this afternoon
and evening.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Persistent upper level troughing across the Great Lakes and
ridging across the Maritimes will favor a continuation of
southerly flow of deep subtropical moisture across northern and
eastern Maine this weekend, leading to warm and humid
conditions with continued chances of showers and isolated to
scattered thunderstorms. Partly to mostly cloudy skies are
expected each day. This, along with cooler 850mb temperatures
behind a weak mid-level front, will keep temperatures slightly
cooler in the low to mid 80s inland from the coast. Weak
shortwave ridging on Saturday and dry air aloft will decrease
shower and thunderstorm coverage, but instability will still be
sufficient for scattered showers and storms, mainly across the
north. By Sunday the shortwave ridging breaks down, but a
capping inversion develops aloft. Once again, only isolated to
scattered coverage of showers and storms is expected. Fog,
locally dense, is likely each night and early morning as low
temperatures near dew points in the mid to upper 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Monday to Tuesday: An increase in coverage of showers is
expected Monday into Tuesday as a weak area of low pressure
develops over southern New England and drifts over the Gulf of
Maine. Mostly cloudy skies and showers will keep high
temperatures slightly cooler, with highs in the mid to upper
70s. However, it will remain muggy with dew points in the upper
60s. Precipitable water values around 2 inches will lead to some
concern of heavy rainfall, however the best axis of persistent
slow moving low level moisture convergence appears to be west
of the area across central/southern New England. Instability
will be limited as well, so while isolated heavy rainfall is
possible, confidence in any particular area or time is low and
precludes any mention of heavy rain in the official forecast at
this time.
Wednesday to Thursday: Surface low pressure moves east of the
area towards the middle of the week. However, the synoptic scale
pattern will remain unchanged with troughing over the Great
Lakes and ridging over the Maritimes. This will maintain
southerly flow and warm, humid conditions with daytime showers
and thunderstorms along with nighttime to early morning patchy
fog. More breaks in cloud cover will likely allow high
temperatures to rebound into the low 80s inland. However,
ensembles indicate above normal uncertainty during this period,
especially Wednesday, when the European ensemble inner 50th
percentile range for high temperature is as much as 10 degrees,
mostly weighted towards the lower end of the forecast in a
cloudier and more showery scenario.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: LIFR at KBHB in low clouds and fog through mid-morning
with conditions to improve to MVFR and possibly VFR by late
morning/early afternoon before lowering to IFR again by late
afternoon/early evening in low clouds and fog advancing north
from the coastline.
IFR at KBGR in fog early this morning, otherwise, VFR today
with conditions to lower to IFR later tonight in low clouds.
Predominately VFR at the Aroostook County terminals today after any
early morning fog patches. Local IFR/MVFR in thunderstorms this
afternoon with strong and erratic wind gusts. Low IFR ceilings will
likely work north into Aroostook County later tonight and to KHUL,
but confidence is lower on whether or not the lower ceilings expand
north to KPQI. KCAR, and KFVE.
S/SW wind 5 to 10 knots today becoming light and variable tonight.
At KBHB a slightly strong S wind of 10 to 15 knots this afternoon in
a developing sea breeze.
SHORT TERM:
Saturday: MVFR/IFR in the morning with patchy fog, improving to
VFR with tempo MVFR at northern terminals in scattered showers
and thunderstorms. South winds 5-15 kt.
Saturday night: VFR early, generally becoming IFR from south to
north with patchy fog developing. Light south winds.
Sunday to Monday: Improving to VFR during the day, then
becoming IFR or lower overnight with patchy fog. Isolated
thunderstorms are possible each afternoon, mainly at northern
sites. South winds 5-15 kt.
Monday night to Tuesday: MVFR/IFR with more frequent periods of
showers, low clouds, and patchy fog. Isolated thunderstorms
possible. South winds 5-15 kt.
&&
.MARINE...
NEAR TERM: The wind and seas will remain well below small craft
advisory levels through tonight. A humid air mass over the cold
waters of the Gulf of Maine will lead to fog, and the fog will be
dense at times.
SHORT TERM: Winds and seas will remain below Small Craft
Advisory levels through at least the next week. Visibility will
be significantly reduced in fog, especially through Monday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until 10 PM EDT this evening for MEZ001>006-010.
MARINE...None.
&&
Near Term...CB/LaFlash
Short Term...MStrauser
Long Term...MStrauser
Aviation...CB/LaFlash/MStrauser
Marine...CB/LaFlash/MStrauser
Hazardous weather outlook, Jul 7, 8:27 AM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
927 AM EDT Fri Jul 7 2023
MEZ001>006-010-081330-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
927 AM EDT Fri Jul 7 2023
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Thunderstorms this afternoon and early evening will likely contain
heavy rain, and may contain gusty wind and small hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms with locally heavy rainfall may occur over
portions of the region every afternoon and evening from Saturday
through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-031-032-081330-
Central Penobscot-Southern Piscataquis-Northern Washington-
927 AM EDT Fri Jul 7 2023
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Thunderstorms this afternoon and early evening will likely contain
heavy rain, and may contain gusty wind and small hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms with locally heavy rainfall may occur over
portions of the region every afternoon and evening from Saturday
through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-081330-
Southern Penobscot-Interior Hancock-Central Washington-
927 AM EDT Fri Jul 7 2023
This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms with locally heavy rainfall may occur over
portions of the region every afternoon and evening from Saturday
through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-081330-
Coastal Hancock-Coastal Washington-
927 AM EDT Fri Jul 7 2023
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms with locally heavy rainfall may occur over
portions of the region every afternoon and evening from Saturday
through Tuesday. Fog will likely become dense in spots each night
through early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-081330-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
927 AM EDT Fri Jul 7 2023
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Areas of fog, locally dense, will persist over the waters.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Areas of fog, locally dense, will persist over the waters through
early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 7, 11:27 AM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Caribou ME
1227 PM EDT Fri Jul 7 2023
MEZ001-002-071715-
Northeast Aroostook ME-Northwest Aroostook ME-
1227 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of northeastern
Aroostook County through 115 PM EDT...
At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frenchville, or 7 miles east of Fort Kent, moving northeast at 15
mph.
HAZARD...Winds up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Kent, Madawaska, Van Buren, Frenchville, New Canada, Lille,
Cross Lake, Grand Isle, Sinclair, Daigle and Saint Agatha.
This includes US Highway 1 between Grand Isle and Frenchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4736 6823 4734 6821 4733 6816 4731 6815
4722 6800 4710 6843 4726 6856 4730 6849
4730 6847 4728 6846 4728 6843 4729 6841
4729 6838 4734 6838 4736 6836
TIME...MOT...LOC 1627Z 239DEG 14KT 4722 6840
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClarkSpecial weather statement, Jul 7, 11:42 AM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Caribou ME
1242 PM EDT Fri Jul 7 2023
MEZ004-005-071730-
Northern Piscataquis ME-Northern Penobscot ME-
1242 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of east central
Piscataquis and north central Penobscot Counties through 130 PM
EDT...
At 1242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Katahdin, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Katahdin, Katahdin Woods and Waters National Monument, Baxter
State Park and Katahdin Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4584 6902 4601 6908 4613 6865 4587 6856
TIME...MOT...LOC 1642Z 255DEG 12KT 4595 6896
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClarkSpecial weather statement, Jul 7, 11:59 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Caribou ME
1259 PM EDT Fri Jul 7 2023
MEZ001-002-004-071745-
Northern Piscataquis ME-Northeast Aroostook ME-
Northwest Aroostook ME-
1259 PM EDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of northeastern
Piscataquis and central Aroostook Counties through 145 PM EDT...
At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Churchill Dam, or 22 miles east of Clayton Lake, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Machias Lake, Russel Crossing and Garfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4637 6914 4652 6931 4686 6883 4661 6851
TIME...MOT...LOC 1658Z 234DEG 23KT 4650 6908
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Clark